MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0408
Medical Device Problem Code Failure to Fold (1255)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s).During the procedure, prior to advancement into the patient, the physician was examining a pc400 in saline solution and found that the coil was straight and was not coiling.It was also reported that the pc400 was deformed.The pc400 coil was then removed and was not used in the procedure.The procedure was completed using another pc400 coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 1.5, 4.5, 22.0, 63.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.The distal detachment tip (ddt) had coagulated blood inside.During functional testing, the pc400 was advanced out of its introducer sheath and the embolization coil did not take its original shape.Conclusions: evaluation of the returned pc400 confirmed that the embolization coil did not have its original shape and revealed offset coil winds.If the device is forcefully advanced against resistance or otherwise mishandled during use, damage such as offset coil winds may occur.The offset coil winds may have contributed to the embolization coil not taking its original shape.Further evaluation revealed pusher assembly kinks.These kinks were likely incidental to the reported issue and may have occurred while packaging the device for returned to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8547459
Report Number3005168196-2019-00786
Device Sequence Number16243390
Product Code HCG
UDI-Device Identifier00814548011905
UDI-Public00814548011905
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/26/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/29/2026
Device Catalogue Number4006C0408
Device Lot NumberF81688
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/26/2019
Supplement Date Received by Manufacturer06/07/2019
Initial Report FDA Received Date04/24/2019
Supplement Report FDA Received Date06/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005